hi, I have had GCA since feb. I started on 40mg steroid and am now down to 17.5mg, but for most of this month I have felt rough , its difficult to know if its the effects of the steroids or the GCA. i get tired and I ache and symptoms too numerous to list .I have been reading on the site how some people have cut down in a more gentle way (1day new dose 4 day old and gradually switch the balance), has anyone tried to do this ?

7 Replies

  • I have had PMR for 4 1/2 yrs. I started at 20 mg, went down to 15 3months later and immediately noticed lack of energy, some depression and some stiffness and pain came back. Not nearly as bad as pre prednisone. I stayed on 15 for 9 months and then started taper of 1 mg every 3-6 months and I felt every reduction. I got stuck on 10 for a year, I couldn't handle 1mg drop so I started 1/2 mlg drops. It took another 9 months to get to 6. I have been at 6mg for 3 months and now I am having a bad flair up. Dr told me to go back to 10 or 12. I have had 2 rhuemys and they both wanted me to reduce more aggressively but for me and most people its just not possible. I would be happy if i can drop 1/2 mlg a month. If you rush it you might have to start all over again. Im amazed you dropped so much so fast but now you are feeling it.

  • mfmb, it may not be either the steroids or the GCA, but a virus or infection lurking - you don't say what your symptoms are but it may be worth checking them out with your GP, and also getting your blood tests repeated if you are someone who had raised ESR and CRP markers at diagnosis.

    With regard to reducing the steroids "in a more gentle way", I did have to follow a much slower tapering regime but only from the 5mg dose and below. However, some patients who are struggling to reduce at the higher doses do have more success in slowing the reductions even at the higher doses, for instance either alternating old dose and new dose each day for a couple of weeks or taking the new dose on just one day of the first week, two of the second, three of the third etc. That is how I reduced at 5mg and below. This can be varied slightly depending on how you feel. It's very much a case of finding what suits you.

  • If you have GCA I would say that reducing from 40 to 17.5mg over 5 months is far too fast but really I will leave this to our ladies with personal experience!

    The most recent research has shown that the inflammation in GCA is still present after 6 months of doses of pred of above 20mg and that the patient is at risk of a relapse if the dose is reduced further. The Bristol group take longer than you have to get from 60 to 20 - basically they keep the patient at each dose for a month and take 6 months to get to starting 20.

    Are you under a GP or a rheumy? You should be under a rheumy and preferablly one who is familiar with GCA. A return of symptoms is a sign the inflammation may be starting up again.

  • I agree. I am new to this, GCA diagnosed in April. My rheumatologist has had me on 40 mgs for 3 months as I had very high markers. I am going to be reduced to 20 in the first year. All the research supports slow reductions.

    Best wishes

  • Hello mfmb, I have had PMR/GCA for almost 3 yrs now. 40mg steroids a day coped with the PMR but I needed 60mg a day to register with the GCA. Gradual reducing is essential. Last Aug I was down to 5mg a day but had a flare (all went pear-shaped!). After having to increase the steroids last Aug I am now down to 2mg a day & keeping my fingers crossed! Take care, be patient!

  • optimist-uk : What dose were you put back to last August (from 5mg)? By what steps have you reduced since to get back to 2mg? I am just coming down to 11mg by the slow method and envy you the reduction. Well done.

  • Hello Trenny. Last August I was told to double the dose, so went back to 10mg which seemed to work as the weekly then fortnightly blood tests were improving. Since then I have reduced by 1mg a month, but using the old dose alternately with the new one for 2 weeks the reduced one for the next 2 weeks. If I feel I need to stay on a particular dose I do, my GP seems happy with that - self medication! I hope things go well for you.

You may also like...